CINCINNATI – Chief Tom Synan of the Hamilton County Heroin Task Force says an incident at the Cincinnati VA Medical Center should serve as a good reminder to first responders about the danger of dealing with opioid cases.
A Veterans Administration police officer is in good condition after possibly being exposed to an opioid during a death investigation at the VA Medical Center Tuesday morning, according to the agency.
The officer was given a Narcan dose "out of an abundance of caution" and is being monitored at the Medical Center, according to a release. An investigation into the substance is ongoing.
The VA release said a veteran was found unresponsive at the Medical Center about 9:30 a.m. and couldn't be revived. The cause of death is being investigated.
No names or other details have been released.
Several local police officers have had to be treated after coming into contact with people, clothing or packages exposed to opioids.
Synan said first responders should always go into situations thinking they're dealing with dangerous drugs like fentanyl or carfentanil and take precautions - like wearing special gloves.
"Those gloves protect you from the accidental needle stick so then you don't have to get hepatitis C testing and there's less chance the drug will transfer in the actual blood system," Synan said
Some people say drugs can dissolve latex gloves, but Synan says don't believe it.
"We recommend that when you're dealing with suspected drugs of any kind that you wear latex gloves. If an officer is concerned that the drug may become airborne, then we recommend wearing the mask."
And carry naloxone, as most first responders in Hamilton County have been advised to do.
Synan says being prepared can save lives.
"Use these precautions and hopefully it will give you a little bit more of an advantage when you go into these scenes so then if you don't know, at least you're prepared," he said. "If it's nothing, no big deal, you throw away the gloves and mask and you're good to go."
SEE WCPO's opioid coverage: "Conquering Addiction."